Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 25, NWS Quad Cities, IA

August 20, 2022Clinton County, Jones County, Iowa

NWS Quad Cities, IA issued this tornado warning at Aug 20, 2022, 3:07 PM CDT for Clinton County, Jones County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 3:07 PM CDT (20:07 UTC)
Expired
Aug 20, 2022, 3:30 PM CDT
In force
23 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clinton County, IA, Jones County, IA

The radar

The Quad Cities radar (KDVN), 48 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

351 
WFUS53 KDVN 202007
TORDVN
IAC045-105-202030-
/O.NEW.KDVN.TO.W.0025.220820T2007Z-220820T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
307 PM CDT Sat Aug 20 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Jones County in east central Iowa...
  Northwestern Clinton County in east central Iowa...

* Until 330 PM CDT.
    
* At 307 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Oxford Junction, or 13 miles southwest of
  Maquoketa, moving east at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lost Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4196 9079 4196 9094 4201 9095 4203 9087
      4203 9080
TIME...MOT...LOC 2007Z 271DEG 11KT 4199 9091 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
2 follow-up statements
887 
WWUS53 KDVN 202018
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
318 PM CDT Sat Aug 20 2022

IAC045-105-202030-
/O.CON.KDVN.TO.W.0025.000000T0000Z-220820T2030Z/
Jones IA-Clinton IA-
318 PM CDT Sat Aug 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHEASTERN JONES AND NORTHWESTERN CLINTON COUNTIES...
    
At 318 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oxford Junction, or 12 miles southwest of Maquoketa,
moving east at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lost Nation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4196 9079 4197 9093 4201 9093 4203 9087
      4203 9080
TIME...MOT...LOC 2018Z 268DEG 8KT 4199 9089 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gibbs
679 
WWUS53 KDVN 202034
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Sat Aug 20 2022

IAC045-105-202044-
/O.EXP.KDVN.TO.W.0025.000000T0000Z-220820T2030Z/
Jones IA-Clinton IA-
334 PM CDT Sat Aug 20 2022

...THE TORNADO WARNING FOR SOUTHEASTERN JONES AND NORTHWESTERN
CLINTON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4196 9079 4197 9093 4201 9093 4203 9087
      4203 9080
TIME...MOT...LOC 2034Z 271DEG 11KT 4199 9083 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:03 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 20, 3:03 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 300 PM CDT Sat Aug 20 2022

Stacked upper low easily seen on visible satellite movie loops
right over eastern Iowa. With the atmosphere rotating there have
been several brief tornado touchdowns and funnel clouds. At mid
afternoon the line of scattered severe storms was pushing east of
the MS River.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat Aug 20 2022

Tonight: CAM's shows the scattered line of storms to move east of
the dvn cwa by 00z (7 pm). Then any lingering showers will end in
our eastern cwa by late evening. Overnight, skies should remain
mostly cloudy with lows in the lower 60s.

Sunday: A much quieter day as the storm system pushes off to our
east and the latest model guidance suggests any wrap-around
showers will remain just to the east of the cwa. Therefore will go
with a dry forecast. Partly sunny skies can be expected with highs
in the mid 70s to near 80.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CDT Sat Aug 20 2022

Key messages:

1) Pleasant and dry stretch of weather early to mid week.

2) A chance of showers and thunderstorms return late in the week.

Monday through Wednesday: Northwest flow aloft and high pressure
at the surface will bring a delightful stretch of weather.
Temperatures will be about normal with highs mainly in the upper
70s to lower 80s and lows in the upper 50s to lower 60s.

Thursday through Saturday: Global models indicate a bit more
active pattern but differ quite a bit on timing of disturbances.
So for now pops remain less than 30 percent. Highs ranging from
the upper 70s to mid 80s, and lows in the upper 50s to mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1245 PM CDT Sat Aug 20 2022

Upper low bringing scattered thunderstorms, some strong, this
afternoon then pushing off to the east by evening. MVFR/lcl IFR
in/near storms.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
Hazardous weather outlook, Aug 20, 11:48 AM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sat Aug 20 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong upper low will track into the area with scattered
thunderstorms this afternoon into this evening, mainly between
noon and 7 pm. There is a slight risk for severe thunderstorms
especially in portions of extreme eastern Iowa, and northwest and
western Illinois.

The primary risks are large hail, damaging winds, and flash
flooding. There is also the potential for a few tornadoes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into early this
evening.

Haase

In the hours before

Special weather statement, Aug 20, 1:04 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
104 PM CDT Sat Aug 20 2022

ILZ017-018-201845-
Bureau IL-Putnam IL-
104 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of eastern Putnam and
southeastern Bureau Counties through 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm near
McNabb, or near Hennepin, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Granville around 120 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4114 8924 4119 8933 4132 8925 4132 8924
      4131 8923 4131 8917 4130 8916 4116 8916
TIME...MOT...LOC 1803Z 222DEG 15KT 4120 8927

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Aug 20, 1:24 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     FUNNEL CLOUD     3 SSE MANNON            41.20N 90.93W
08/20/2022                   MERCER             IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS A FUNNEL CLOUD,
            WHERE PHOTOS SHOW A POTENTIAL BRIEF
            TOUCHDOWN. HAS SINCE LIFTED. NO DAMAGE
            REPORTS AT THIS TIME.

&&

TJG
Local storm report, Aug 20, 2:02 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
202 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TORNADO          2 N ALEDO               41.22N 90.74W
08/20/2022                   MERCER             IL   STORM CHASER

            STORM CHASERS REPORTED A BRIEF TOUCHDOWN
            NEAR ALEDO, BUT QUICKLY GOT RAIN WRAPPED. NO
            DAMAGE REPORTED AT THIS TIME.

&&

TJG
Special weather statement, Aug 20, 2:16 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
216 PM CDT Sat Aug 20 2022

IAZ068-ILZ015-016-202000-
Rock Island IL-Henry IL-Scott IA-
216 PM CDT Sat Aug 20 2022

...A strong thunderstorm will impact portions of southeastern Rock
Island, northwestern Henry and southeastern Scott Counties through
300 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rock Island, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Moline and Riverdale around 235 PM CDT.

Other locations in the path of this storm include East Moline,
Silvis, Coal Valley, Hampton, Orion, Warner, Colona and Cleveland.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 2 and 5.
 Interstate 80 in Iowa between mile markers 304 and 306.
 Interstate 80 in Illinois between mile markers 1 and 10.
 Interstate 74 in Illinois between mile markers 1 and 20.
 Interstate 88 near mile marker 1.
 Interstate 280 between mile markers 10 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4142 9064 4155 9064 4162 9032 4134 9031
TIME...MOT...LOC 1916Z 270DEG 14KT 4147 9057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs
Local storm report, Aug 20, 2:19 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
219 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          3 NW VIOLA              41.24N 90.69W
08/20/2022                   MERCER             IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MULTI VORTEX
            TORNADO IN CORN FIELD KICKING UP SOME
            DEBRIS. STARTED TO BECOME RAIN WRAPPED AGAIN
            AT END OF REPORT.

&&

12
Local storm report, Aug 20, 3:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FUNNEL CLOUD     2 W STANWOOD            41.89N 91.19W
08/20/2022                   CEDAR              IA   LAW ENFORCEMENT

            FUNNEL CLOUD THIRD OF WAY DOWN FROM CLOUD
            BASE THEN RETREATED.

&&

12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:12 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine48 min
Aug 19, 7:31 PM CDTSevere Thunderstorm WarningDVNWashington44 min
Aug 19, 7:38 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine37 min
Aug 19, 8:08 PM CDTFlash Flood WarningDVNLouisa, Muscatine, Washington4 hr
Aug 19, 8:10 PM CDTSpecial Weather StatementDVNCedar, Jones, Louisa, Muscatine50 min
Aug 19, 8:31 PM CDTSevere Thunderstorm WarningDVNLouisa, Muscatine29 min
Aug 19, 8:37 PM CDTSpecial Weather StatementDVNClinton, Jackson, Jones, Scott53 min
Aug 19, 8:46 PM CDTSevere Thunderstorm WarningDVNJones29 min
Aug 19, 9:01 PM CDTSpecial Weather StatementDVNDubuque59 min
Aug 19, 9:04 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jones41 min
Aug 19, 10:27 PM CDTSpecial Weather StatementDVNWashington33 min
Aug 19, 10:59 PM CDTSpecial Weather StatementDVNMuscatine46 min
Aug 20, 11:46 AM CDTSpecial Weather StatementDVNJones29 min
Aug 20, 12:07 PM CDTTornado WarningDVNJones38 min
Aug 20, 12:24 PM CDTTornado WarningDVNClinton, Scott21 min
Aug 20, 4:33 PM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more117 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.